Alert archive / Mississippi / Special Weather Statements in 2011

Special Weather Statement, NWS Memphis, TN

August 5, 2011Chickasaw County, Mississippi

NWS Memphis, TN issued this special weather statement at Aug 5, 2011, 3:21 PM CDT for Chickasaw County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 3:21 PM CDT (20:21 UTC)
Expired
Aug 5, 2011, 4:00 PM CDT
In force
39 min
Issued by
NWS Memphis, TN

County Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WWUS84 KMEG 052021
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT FRI AUG 5 2011

MSZ015-016-022>024-052100-
PONTOTOC MS-MONROE MS-LEE MS-CHICKASAW MS-CALHOUN MS-
321 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  EASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS UP TO 50 MPH WAS 
LOCATED FROM 5 MILES WEST OF SHANNON TO 10 MILES NORTH OF VARDAMAN 
AT 320 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN CALHOUN...CHICKASAW...LEE...MONROE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3395 8860 3382 8926 3410 8925 3416 8896
      3419 8856
TIME...MOT...LOC 2020Z 312DEG 10KT 3412 8879 3403 8922

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:15 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 5, 3:15 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI AUG 5 2011

.DISCUSSION...FOCUS ON THUNDERSTORMS VS HEAT FOR THE NEXT FEW DAYS.

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

MUCH NEEDED RELIEF WAS FELT TODAY AS A LARGE COMPLEX OF SHOWERS
AND THUNDERSTORMS DEVELOPED ACROSS ALMOST THE ENTIRE MIDSOUTH...
KEEPING TEMPERATURES IN THE 70S AND 80S. MEANWHILE JUST OUT TO THE
WEST THE STRONG RIDGE CONTINUES TO BAKE CNTRL/WRN ARKANSAS WITH
MID OR UPPER 100S AND 110+ OVER OKLAHOMA. THIS RIDGE IS STILL
EXPECTED TO BUILD BACK EASTWARD OVER THE MIDSOUTH SATURDAY AND
SUNDAY WHICH HAS BEEN EVIDENT LOOKING AT SATELLITE THIS AFTERNOON
ACROSS SOUTHERN MISSOURI. BECAUSE OF THE WIDESPREAD CLOUDINESS AND
A COMPLETE LACK OF WARNING CRITERIA BEING MET...DECIDED TO CANCEL
THE REST OF THE EXCESSIVE HEAT WARNING FOR THIS AFTERNOON AND
TONIGHT...WITH IT REMAINING IN EFFECT BETWEEN 10 AM SATURDAY TO 10
PM SUNDAY AS THE RIDGE BUILDS BACK OVERHEAD AND HEAT INDICES REACH
110.

IF THINGS GO AS PLANNED...THUNDERSTORM CHANCES WILL DIMINISH ACROSS
THE WESTERN AREAS THIS WEEKEND...WITH SMALL CHANCES PERSISTING
ACROSS THE NORTH AND EAST ON THE PERIPHERY OF THE RIDGE. IF
ANOTHER MCS DEVELOPS...MAY NEED TO MAKE FURTHER ADJUSTMENTS TO THE
WARNING BUT CONFIDENCE IS HIGH FOR DANGEROUS HEAT INDICES IF IT
DOESN/T RAIN. GUIDANCE UNANIMOUSLY INDICATES HIGHS IN THE UPPER
90S TO 101 OVER THE NEXT COUPLE DAYS WITH LOWS IN THE MID 70S TO
LOWER 80S.

.LONG TERM...MONDAY THROUGH FRIDAY.

THE RIDGE WILL RETROGRADE WEST NEXT WEEK. THIS WILL SET UP A
NORTHWEST FLOW AND BRING A CONTINUED RISK OF MCS/S TO PUSH
SOUTHEAST ACROSS THE MIDSOUTH. ANY OF THESE MAY BRING WITH IT
DAMAGING WINDS...BUT ITS HARD TO PINPOINT THE MOST LIKELY PERIODS
OF SEVERE WEATHER THIS FAR OUT. DID TRY TO PINPOINT THE BEST
PERIODS OF RAIN...BUT POPS ONLY DIFFER 10 TO 20 PCT. WHAT IS
FAIRLY CERTAIN IS TEMPERATURES WILL RETURN TO NEAR NORMAL BY THE
END OF THE PERIOD.

BORGHOFF

&&

.AVIATION...

18Z TAFS

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING EASTWARD AND
LOOK TO DISSIPATE TOWARD THE EVENING HOURS AS AN OUTFLOW BOUNDARY
MOVES SOUTH OF THE AREA. OF ALL TAFS TUP HAS A BETTER CHANCE OF
STRONG TS ACTIVITY THROUGH MID AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78 100  82 100 /  50  20  10  20
MKL  74  98  77  98 /  40  30  20  30
JBR  75  99  79 100 /  30  20  20  20
TUP  75  98  77  98 /  60  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
     ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
     PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 5, 3:21 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT FRI AUG 5 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
321 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY THIS EVENING
FOR NORTHEAST MISSISSIPPI. DAMAGING WIND IS THE MAIN THREAT WITH
HEAVY RAIN AND FREQUENT LIGHTNING ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY THROUGH EARLY
SUNDAY EVENING ACROSS THE ENTIRE MIDSOUTH. AFTERNOON AND EARLY
EVENING HEAT INDEX VALUES OF 108 TO 115 DEGREES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING.

BORGHOFF

In the hours before

Special weather statement, Aug 5, 12:38 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT FRI AUG 5 2011

MSZ002>004-014-051800-
BENTON MS-UNION MS-TIPPAH MS-MARSHALL MS-
1238 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS UP TO 40 MPH WAS LOCATED 9
MILES WEST OF GRAVESTOWN AT 1238 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...MARSHALL...TIPPAH AND UNION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3474 8901 3455 8913 3471 8938 3487 8923
TIME...MOT...LOC 1738Z 306DEG 9KT 3475 8924
Special weather statement, Aug 5, 1:56 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT FRI AUG 5 2011

MSZ013>015-051930-
UNION MS-PONTOTOC MS-LAFAYETTE MS-
156 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO
45 MPH WAS LOCATED FROM 6 MILES NORTH OF NEW ALBANY TO 4 MILES WEST
OF PINEDALE AT 155 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES...INCLUDING
LOCATIONS NEAR NEW ALBANY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3456 8876 3428 8912 3444 8935 3450 8926
      3450 8925 3451 8924 3460 8911 3460 8906
TIME...MOT...LOC 1855Z 289DEG 17KT 3458 8902 3442 8925
Special weather statement, Aug 5, 2:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT FRI AUG 5 2011

MSZ004-009-014>016-052015-
UNION MS-TIPPAH MS-PRENTISS MS-PONTOTOC MS-LEE MS-
231 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WIND GUSTS TO 45 MPH AND
BRIEF PERIODS OF PEA SIZE HAIL WAS LOCATED FROM JUMPERTOWN TO 8
MILES NORTH OF RANDOLPH AT 229 PM CDT...MOVING EAST AT 15 MPH.

HEAVY RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH THESE
THUNDERSTORMS.

PEOPLE IN LEE...PONTOTOC...PRENTISS...TIPPAH AND UNION COUNTIES...
INCLUDING LOCATIONS NEAR BOONEVILLE...NEW ALBANY AND PONTOTOC...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3471 8837 3409 8922 3441 8921 3474 8884
TIME...MOT...LOC 1929Z 273DEG 15KT 3470 8869 3429 8920
Special weather statement, Aug 5, 2:53 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT FRI AUG 5 2011

MSZ013-021-022-052030-
YALOBUSHA MS-LAFAYETTE MS-CALHOUN MS-
253 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS OF
40 TO 50 MPH LOCATED FROM 8 MILES EAST OF TULA TO SCOBEY AT 252 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING WILL OCCUR WITH THESE
THUNDERSTORMS.

PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3386 8952 3386 8969 3386 8977 3389 8978
      3390 8989 3400 8993 3434 8925 3395 8926
      3382 8951
TIME...MOT...LOC 1952Z 326DEG 11KT 3422 8922 3393 8988
Special weather statement, Aug 5, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT FRI AUG 5 2011

MSZ015-016-022>024-052100-
PONTOTOC MS-MONROE MS-LEE MS-CHICKASAW MS-CALHOUN MS-
321 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  EASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS UP TO 50 MPH WAS
LOCATED FROM 5 MILES WEST OF SHANNON TO 10 MILES NORTH OF VARDAMAN
AT 320 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN CALHOUN...CHICKASAW...LEE...MONROE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3395 8860 3382 8926 3410 8925 3416 8896
      3419 8856
TIME...MOT...LOC 2020Z 312DEG 10KT 3412 8879 3403 8922

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:38 PM CDTSpecial Weather StatementMEGBenton22 min
Aug 5, 1:56 PM CDTSpecial Weather StatementMEGUnion34 min
Aug 5, 2:31 PM CDTSpecial Weather StatementMEGPontotoc, Prentiss, Union44 min
Aug 5, 2:46 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union44 min
Aug 5, 2:53 PM CDTSpecial Weather StatementMEGCalhoun, Yalobusha37 min
Aug 5, 2:59 PM CDTExcessive Heat WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more3 days
Aug 5, 3:31 PM CDTSpecial Weather StatementMEGLee29 min
Aug 5, 3:43 PM CDTSpecial Weather StatementMEGItawamba, Monroe47 min
Aug 5, 3:44 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe46 min
Aug 5, 4:22 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe38 min

Nearby

Special Weather Statements in Mississippi, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.